Kansas, 2023Drought in Kansas, January 1 to 31, 2023
January 1 to 31, 2023 · NWS SGF · 3 events in 3 counties and zones
Extreme (D3) to Severe (D2) Drought conditions continued with little changes fron December. Drought conditions continued over most of southeastern Kansas during the month with limited rainfall through the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme (D3) to Severe (D2) Drought conditions continued with little changes fron December. Drought conditions continued over most of southeastern Kansas during the month with limited rainfall through the month. Across southeastern Kansas, D3 (Extreme Drought) to D2 (Severe Drought) persisted. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop failures, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 31, 11:28 PM CST, 32 minutes earlier.
Area forecast discussion, Dec 31, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1128 PM CST Sat Dec 31 2022
...06Z AVIATION UPDATE...
Key Messages:
1. Unseasonably warm to start the new year.
2. Some fog potential tonight.
3. Strong storm system to bring heavy rain, and the potential for
some strong/severe storms and flooding Monday into Monday night.
4. Temperatures becoming cooler than normal by the middle of next
week.
.SHORT TERM...(This evening through Sunday)
Issued at 203 PM CST Sat Dec 31 2022
Temperatures early this afternoon were mild across the area with
readings from the low 50s to around 60 degrees. There are still
some lower clouds, but mainly over the far eastern CWA, with some
mid/upper level cloud cover over much of the remainder of the
area.
A warm front will start working north into the area late tonight
into Sunday morning. We are looking at some redevelopment of fog
tonight, with the most favorable areas in south central Missouri
and in our far western CWA. Could see some pockets of dense fog,
but at this time we are not going with widespread dense fog.
Lows tonight will be quite mild in the mid 40s, or about 20
degrees warmer than normal lows for this time of year.
The warm front will lift north into the area Sunday, which will
increase surface dew points south of the front. Warm temperatures
are expected across the area with highs in the mid 60s expected.
An upper level low pressure trough will begin to move into UT/AZ
vicinity by the end of the day Sunday with a southwesterly flow
aloft setting up over our CWA.
.LONG TERM...(Sunday Night through Saturday)
Issued at 203 PM CST Sat Dec 31 2022
As we head through Sunday night, the upper low is expected to
close off near the 4 corners region. Strong warm air advection and
Gulf moisture advection will continue over the area and could
start to bring some warm air advection showers into the area by
Monday morning. PW values will increase to near record values by
midday and then well over record values during the afternoon and
evening time frame. Warm front will lift north over the area
during the day with some instability developing over the area
south of the front. Very good synoptic scale lifting is expected
with diffluence aloft and a 40 to 60 kt low level jet developing
over the area. Looking like a pretty good bet for a heavy
rain/flooding event especially over the eastern CWA which could
see some widespread 2-3 inch amounts. In addition, may see some
strong to severe storms given the strong lift, shear and at least
some instability even though better instability will be south of
the area. Not planning on a flood watch at this time, although it
certainly looks like it will be trending that way.
The convection will likely continue into the late night Monday
night and possibly into Tuesday morning in our eastern counties.
Drier air should move in behind the main convection and should end
the QPF chances from west to east Monday night into Tuesday
morning.
A cold front will move through the area on Tuesday, however the
colder air mass will begin pushing into the area on Wednesday,
with temperatures dropping below the normal range for Wednsday and
Thursday of the upcoming week.
Some ridging will move into the area ahead of another trough
moving into the western U.S. by the end of the week. This will
bring temperatures back to more normal for the end of the week
into the beginning of next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1112 PM CST Sat Dec 31 2022
Fog is continuing across south central and southeast Missouri
tonight, dropping visibilities to a quarter mile at times. Will
likely see that fog expand westward a bit overnight as a warm
front lifts northward. The extent of any dense fog is uncertain,
so have left it out of the TAFs at this time.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Didio
Hazardous weather outlook, Dec 31, 8:24 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
824 PM CST Sat Dec 31 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
824 PM CST Sat Dec 31 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Fog risk.
DISCUSSION...
Areas of fog are likely tonight into Sunday morning. The highest
chances for dense fog will be acoss portions of south central
Missouri, where visibilities may drop below half a mile at times.
.DAYS TWO THROUGH SEVEN...Sunday through Thursday.
A strong storm system will bring heavy rainfall and the
potential of flooding along with potential of some strong to
severe storms to the region Monday and Monday night.
Westerly wind gusts around 30 mph are expected on Tuesday
behind this storm system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Didio
Drought, Bourbon
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Rainfall through the month provided little in the way of change in drought conditions|across the county, drought conditions continued across the region through the month of January. The US Drought Monitor indicated the southern half of the county as being in Severe (D2) Drought with the remainder of county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some continuing impacts with ground water levels and reservoirs showing slight drought condition improvement. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.
Drought, Crawford
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Limited rainfall during the months provided little improvement across the county, drought conditions continued across the region through the month of January. The US Drought Monitor indicated the western third of the county as being in Extreme (D3) Drought with the remainder of county in Severe (D2) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some continuing impacts with ground water levels and reservoirs showing slight drought condition improvement. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.
Drought, Cherokee
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Little rainfall through the month provided no improvement across the county, drought conditions continued across the region through the month of January. The US Drought Monitor indicated the Western half of the county as being in Extreme (D3) Drought with the remainder of county in Severe (D2) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some continuing impacts with ground water levels and reservoirs showing slight drought condition improvement. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, January 1, 20233 deaths · $134 million · 5 events
- Flooding in California, January 1 to 17, 2023$272 million · 6 events
- Flash Flooding and Heavy Snow in Utah, January 1 to 3, 2023$60,000 · 19 events
- Drought in Oklahoma, January 1 to 31, 202346 events
- Flash Flood and Flood in Arizona, January 1 to 2, 2023$40,000 · 2 events
- Drought in Nebraska, January 1 to 31, 202326 events
- Flash Flooding and Debris Flows in California, January 1, 2023$2,000 · 62 kt wind · 26 events
- Drought in Kansas, January 1 to 31, 202323 events
- Drought in Nebraska, January 1 to 31, 202321 events
- Winter Storm and Winter Weather in Wyoming, January 1 to 2, 202320 events
- Drought in Oklahoma, January 1 to 31, 202318 events
- Drought in South Dakota, January 1 to 31, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075418, 1075419, 1075420.